West Virginia, 2008

Damaging Winds in West Virginia, June 28, 2008

June 28, 2008 · NWS RNK · 3 events in 2 counties and zones

A cold front moving into moist, unstable air across West Virginia triggered scattered thunderstorms on June 28. A few of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moving into moist, unstable air across West Virginia triggered scattered thunderstorms on June 28. A few of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 28, 12:07 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 28, 12:07 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SAT JUN 28 2008

.SYNOPSIS...
UPPER AIR DISTURBANCES AHEAD OF A COLD FRONT MOVING THROUGH THE
OHIO VALLEY WILL AFFECT OUR REGION THROUGH THIS EVENING. A STRONG
COLD FRONT WILL ENTER SOUTHEASTERN WEST VIRGINIA AND WESTERN
VIRGINIA ON SUNDAY. HIGH PRESSURE ARRIVES BY THE BEGINNING OF NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
RATHER JUICY ATMOS REMAINS ACROSS THE REGION THIS MORNING WELL
AHEAD OF THE UPSTREAM COLD FRONT AS SUPPORTED BY MOIST PWATS OFF
12Z RAOBS AND HIGH SFC THETA-E VALUES. HOWEVER PROFILE APPEARS TO
BE WELL MIXED FROM THE WEST GIVEN OBS ACROSS THE RIDGES GUSTING TO
AROUND 30 KTS AND DEEP WESTERLY FLOW OFF MORNING SOUNDINGS. THIS
SHOULD HELP REDUCE DIFFERENTIAL HEATING AND LIKELY PUSH THE
DEVELOPING LEE TROF INTO THE FAR EASTERN AREAS DURING THE
AFTERNOON. THUS THINK BEST FOCUS LIKELY TO COME FROM OLD MVC TYPE
FEATURE THAT FADED JUST WEST OF THE REGION EARLY THIS MORNING AND
SEEN VIA VIS PICS OVER SRN WVA ATTM. BEST CONVERGENCE FROM THE RUC
ALSO ACROSS THE WESTERN SLOPES WITH WESTERLY FLOW LIMITING
EASTWARD PROGRESSION UNTIL THIS EVENING WHEN MIXING FADES A BIT.
OTRW MODIFIED 12Z RAOBS AGAIN SHOWING 2-3K CAPES AND GIVEN THE
SFC-85H JET APPEARS WINDS A LITTLE BIGGER THREAT DESPITE LACK OF
MUCH DRY AIR ALOFT/LOWER DCAPE. THEREFORE PLAN TO ADJUST HIGHER
POPS TOWARD THE WEST WITH LESS ALONG THE BLUE RIDGE AND BETTER
CHANCES OUT EAST CLOSER TO THE TROF AND IN MORE SW FLOW ESPCLY
LATER ON. HIGH TEMPS LOOK IN LINE WITH THE LATEST THICKNESS FROM
12Z SO ONLY SLIGHT ADJUSTS TO RAISE VALUES IN THE WEST A LITTLE.

EXPECT BANDS/CLUSTERS OF STORMS TO LINGER WELL INTO TONIGHT PER
OUTFLOW AND APPROACH OF UPPER TROF SO FEW CHANGES TO THE OVERNIGHT
PERIOD FOR NOW.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
BY 12Z SUNDAY...UPPER LOW WILL BE LIFTING OUT OF THE GREAT LAKES
HOWEVER ADDITIONAL ENERGY SWINGING THRU THE TROF WILL SHOVE A
COLD FRONT THROUGH MUCH OF THE AREA SUNDAY NIGHT. WSW FLOW AHEAD OF
THE FRONT SHOULD ALLOW FOR SUFFICIENT HEATING ON SUNDAY...BUT ALSO
MAY DRY OUT MID LEVELS TO THE POINT THAT FRONT AND STORMS MAY WAIT
UNTIL LATE PM AS COOLING PROFILE OVERCOMES THIS AFFECT AND
STEEPENS LAPSE RATES. ALTHOUGH UPPER LEVEL WAVE ARRIVES ON
MONDAY...AIR MAY BE TOO DRY TO SUPPORT ANY DEVELOPMENT...EXCEPT IN
THE EXTREME SE PORTION OF THE CWA...IF THAT. IF WINDS DIE OFF...A
COOL NIGHT WILL FOLLOW AT IN THE SE WEST VA MOUNTAINS INTO TUESDAY
MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
ALTHOUGH BOTH THE ECMWF/GFS SHOW A STRONG COLD FRONT ALONG THE EAST
COAST LATER TUESDAY...THE RECENT TREND HAS BEEN TOO COLD AND TOO
STRONG WITH FRONTAL PASSAGES. SO...WOULD LEAN TOWARDS THE
ECMWF/WARMER LESS AMPLIFIES SOLUTION EARLY IN THE LONG RANGE.
HOWEVER...STRONG HIGH LATITUDE RIDGE IN WESTERN CANADA...WILL CAUSE
SHRTWVS TO EJECT IN NW FLOW INTO THE GREAT LAKES...WHICH WILL
EVENTUALLY DIG A TROUGH INTO THE GREAT LAKES. THUS...AFTER A RESPITE
EARLY NEXT WEEK...THE END OF NEXT WEEK AND NEXT WEEKEND LOOK ACTIVE
WITH LLVL WAA COMBINING WITH COOLING IN THE MIDLEVELS...AS A WEST TO
EAST COLD FRONT APPROACHES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION WILL CONTINUE TO SLOWLY INCREASE FROM THE WEST THRU THE
AFTERNOON AND EARLY EVENING WELL AHEAD OF A COLD FRONT TO THE NW.
BEST CHANCE OF CONVECTION WILL BE AT BLF/LWB BUT POTENTIAL WILL
EXIST AT ANY TIME THRU THIS EVENING AND AGAIN BY SUNDAY AFTERNOON.
LYH...ROA AND DAN WILL SEE MORE ISOLATED ACTIVITY. TIMING OF THE
CONVECTION IS VERY DIFFICULT SO RUNNING WITH MAINLY VFR...EXCEPT
BRIEF MVFR/IFR IN TSRA WHERE VCTS WILL BE INCLUDED. POTENTIAL FOR
SEVERE THUNDERSTORMS WILL EXIST WITH WIND GUSTS OF 50 KTS AND
LARGE HAIL DURING THE AFTERNOON AND EVENING HOURS. THE COLD FRONT
SHOULD SWEEP THROUGH THE REGION ON SUNDAY WITH ANOTHER ROUND OF
STRONG THUNDERSTORMS POSSIBLE...ESPECIALLY IN THE PIEDMONT OF
VA/NC.

A DRYING TREND WILL BEGIN MONDAY WITH GOOD FLIGHT CONDITIONS EXPECTED
FOR MUCH OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KM
NEAR TERM...JH/JS
SHORT TERM...JS/KM
LONG TERM...KM
AVIATION...JH/JS/RCS
Hazardous weather outlook, Jun 28, 12:36 PM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT SAT JUN 28 2008

NCZ003>006-019-020-VAZ032>035-043>047-058-059-291745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL BRING A BETTER THREAT OF STRONG TO
SEVERE THUNDERSTORMS TO THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009>020-022>024-291745-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-
136 PM EDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>045-291745-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
136 PM EDT SAT JUN 28 2008

...SEVERE THUNDERSTORM WATCH 630 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN APPROACHING COLD FRONT WILL CONTINUE THE THREAT OF STRONG TO
SEVERE THUNDERSTORMS ACROSS THE AREA SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 12:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT SAT JUN 28 2008

VAZ011-WVZ042>045-281845-
GILES VA-MERCER WV-MONROE WV-GREENBRIER WV-SUMMERS WV-
149 PM EDT SAT JUN 28 2008

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PARTS OF SOUTHEAST WEST VIRGINIA AS WELL
AS SOUTHWEST VIRGINIA. THE STRONGEST STORMS WERE NEAR CAMP CREEK IN
MERCER COUNTY AND LINDSIDE IN MONROE COUNTY. THE STORMS WERE MOVING
EAST AND WILL AFFECT LOCATIONS SOUTH OF THE GREENBRIER VALLEY AND
THE VIRGINIA HIGHLANDS THROUGH 3:00 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR LATER WARNINGS.

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 28, 1:20 PM EST
Where
Monroe County, 1.1 mi W of Wikel
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.520, -80.670

Several trees blow down. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
June 28, 1:54 PM EST
Where
Greenbrier County, Ronceverte
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.750, -80.470

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Greenbrier

When
June 28, 6:20 PM EST
Where
Greenbrier County, Alderson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.730, -80.650

Trees were blown down onto power lines. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109154, 109155, 109156.